(AmericanProsperity.com) – The popularity and controversy over semaglutide weight loss medications has been on the rise as concerns regarding the use of Ozempic and Wegovy medications has spread across social media and medical professionals.
Plenty of research has been performed on these particular drugs, and they are a common medication for many people seeking weight loss and better health. With this being said, Ozempic and Wegovy overdose reportings have doubled from 2022 to 2023.
Dr. Cait Brown, who is a Managing Director of America’s Poison Centers said, “U.S. Poison Centers have documented 3,316 exposures to products containing semaglutide through Dec. 31, 2023, more than two times the number of cases reported in 2022.”
Cait continued, “These cases include exposures to prescription semaglutide, compounded semaglutide and counterfeit semaglutide. Most of these cases are associated with accidental therapeutic errors in adults.”
Semaglutide medications are supposed to be taken slowly and then increased over the course of four weeks which can be part of the reason that many are experiencing overdoses. Dr. Seth Kipnis, a director of bariatric and robotic surgery at Hackensack Meridian Jersey Shore University Medical Center said, “If people jump right to the high dose, they will have more initial negative side effects,” as he explained that this drug is meant to be increased slowly over time.
He then explained that the dose is weekly so if people are taking it daily, this is too much and that can cause an overdose. The co-medical director, Dr. Maryann Amirshahi, of the National Capital Poison Center in Washington, D.C even confirmed that there was an increase in overdoses, even so in his own practice.
He said that two main factors that may be causing more overdoses is the increase in the prescribing of these drugs, as well as possible confusion from people taking it as there are different versions of the drug. For example, Ozempic is a “dial-up pen” that contains multiple doses, while the Wegovy is a “single-dose pen.”
Other medical professionals jumped in to say that compound products can cause issues and also measuring out dosages with a vial can be difficult for people who are dosing themselves.
The symptoms that come with overdose from these drugs can include nausea, vomiting, diarrhea, abdominal pain, dizziness, lightheadedness, low blood sugar, and even confusion, tremors, and palpitations.
Kipnis explained the importance of knowing the dosages and reaching out to your doctor if you have questions. “Understand how often you should be injecting your dose, and consider using alarms, medication reminder apps, or other tools to help keep you on track,” she recommended. “Your pharmacist can be a helpful resource if any questions come up.”
Copyright 2024, AmericanProsperity.com